Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 14, NWS Austin/San Antonio, TX

August 12, 2018Uvalde County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Aug 12, 2018, 6:55 AM CDT for Uvalde County, Texas. It was in force for 6 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2018, 6:55 AM CDT (11:55 UTC)
Expired
Aug 12, 2018, 1:00 PM CDT
In force
6 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

County Uvalde County, TX

The radar

The Laughlin AFB radar (KDFX), 31 km from the middle of the area, began a volume at 11:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 8:02 AM CDTFLASH FLOOD3 Wsw Concan, TXCORRECTS PREVIOUS FLASH FLOOD REPORT FROM 3 WSW CONCAN. SHERIFF'S OFFICE REPORTS FLOODING NEAR F.M. 1051 AND U.S. 83 ALONG THE DRY FRIO RIVER.
Aug 12, 8:02 AM CDTFLASH FLOOD3 Wsw Concan, TXSHERIFF'S OFFICE REPORTS FLOODING NEAR F.M. 1051 AND U.S. 83 ALONG THE NUECES RIVER.
Aug 12, 8:14 AM CDTFLASH FLOOD9 S Montell, TXFLASH FLOODING REPORTED ALONG HIGHWAY 55 AND THE NUECES RIVER AND INDIAN CREEK. HIGHWAY 55 HAS BEEN CLOSED BETWEEN UVALDE AND CAMP WOOD.
Aug 12, 8:19 AM CDTHEAVY RAIN 6.5Reagan Wells, TX
Aug 12, 9:56 AM CDTFLASH FLOOD12 S Montell, TXEMERGENCY MANAGEMENT OFFICIALS REPORT SEVERAL PEOPLE STRANDED IN TREES AND ON ROOFS OF VEHICLES AROUND CHALK BLUFF CAMPSITE ON THE NUECES RIVER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 67 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 11.9 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2018-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2018-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
814 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

891 
WGUS54 KEWX 121155
FFWEWX
TXC463-121500-
/O.NEW.KEWX.FF.W.0014.180812T1155Z-180812T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
655 AM CDT SUN AUG 12 2018

The National Weather Service in Austin San Antonio has issued a

* Flash Flood Warning for...
  Northwestern Uvalde County in south central Texas...

* Until 1000 AM CDT

* At 652 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area in northwestern Uvalde County. 
  MRMS radar estimates up to three inches of rain have already 
  fallen over the warned area. R rainfall rates of two to three 
  inches per hour being produced by the storms which will continue 
  to increase rainfall totals. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Laguna, Reagan Wells, Montell, Cline and Garner State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 2922 10011 2962 10011 2962 9968 2922 9992

$$

AAT
4 follow-up statements
201 
WGUS74 KEWX 121237
FFSEWX

Flash Flood Statement
National Weather Service Austin/San Antonio TX
737 AM CDT SUN AUG 12 2018

TXC463-121500-
/O.CON.KEWX.FF.W.0014.000000T0000Z-180812T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Uvalde TX-
737 AM CDT SUN AUG 12 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
NORTHWESTERN UVALDE COUNTY...

At 732 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Radar has estimated 3 to 5 inches of 
rain has fallen across northwest Uvalde county. Additional rainfall 
amounts of 2 to 4 inches are possible in the warned area and on top 
of what has already occurred in some spots. Dangerous flash flooding 
is imminent.

Some locations that will experience flooding include...
Dry Frio River, Indian Creek, Honey Creek, Fush Creek, Sycamore 
Creek, Miller Creek, Laguna, Reagan Wells, Montell, and Cline. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 2922 10011 2962 10011 2962 9968 2922 9992

$$

RUNYEN
283 
WGUS74 KEWX 121331
FFSEWX

Flash Flood Statement
National Weather Service Austin/San Antonio TX
831 AM CDT SUN AUG 12 2018

TXC463-121500-
/O.CON.KEWX.FF.W.0014.000000T0000Z-180812T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Uvalde TX-
831 AM CDT SUN AUG 12 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
NORTHWESTERN UVALDE COUNTY...

At 826 AM CDT, local law enforcement reported dangerous, life-
threatening flash flooding occurring in northwest Uvalde county. 6.5 
inches of rain has been recorded Reagan Wells. Radar estimates 5 to 
8 inches of rainfall has occurred across northwest Uvalde County.

Some locations that will experience flooding include...
Laguna, Reagan Wells, Montell, and Cline. 

Flood waters are moving down the Nueces River, Dry Frio River, 
Indian Creek, Honey Creek, Fush Creek, Sycamore Creek, and Miller 
Creek. Highway 55 has been closed between Uvalde and Camp Wood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 2922 10011 2962 10011 2962 9968 2922 9992

$$

RUNYEN
703 
WGUS54 KEWX 121454
FFWEWX
TXC463-121800-
/O.EXT.KEWX.FF.W.0014.000000T0000Z-180812T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
954 AM CDT SUN AUG 12 2018

The National Weather Service in Austin San Antonio has extended the

* Flash Flood Warning for...
  Northwestern Uvalde County in south central Texas...

* Until 100 PM CDT

* At 948 AM CDT, local emergency management officials reported 
  dangerous, life-threatening flash flooding occurring in northwest 
  Uvalde county. Water rescues are ongoing along the Nueces River 
  near Camp Chalk Bluff. Numerous low water crossings are flooded 
  across northwest Uvalde county. Highway 55 has been closed between 
  Uvalde and Camp Wood.

  Despite rainfall weakening and ending in some areas, flood waters 
from previous rainfall are still moving down the Nueces River, Dry 
Frio River, Indian Creek, Honey Creek, Fush Creek, Sycamore Creek, 
and Miller Creek. 

This is a dangerous, life-threatening flash flooding event. Avoid 
unnecessary travel. If you encounter a flooded roadway Turn Around, 
Don't Drown!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 2922 10011 2962 10011 2962 9968 2922 9992

$$

RUNYEN
558 
WGUS74 KEWX 121612
FFSEWX

Flash Flood Statement
National Weather Service Austin/San Antonio TX
1112 AM CDT SUN AUG 12 2018

TXC463-121800-
/O.CON.KEWX.FF.W.0014.000000T0000Z-180812T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Uvalde TX-
1112 AM CDT SUN AUG 12 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 PM CDT FOR
NORTHWESTERN UVALDE COUNTY...

At 1110 AM CDT, local emergency management officials continue to 
report dangerous, life-threatening flash flooding occurring in 
portions of northwest Uvalde county. Water rescues are ongoing along 
the Nueces River. Low water crossings are still flooded across 
portions of northwest Uvalde county. Highway 55 has been closed 
between Uvalde and Camp Wood.

Despite rainfall ending, flood waters from previous rainfall are 
still moving down the Nueces River, Dry Frio River, Indian Creek, 
Honey Creek, Fush Creek, Sycamore Creek, and Miller Creek. 

This is a dangerous, life-threatening flash flooding event. Avoid 
unnecessary travel. If you encounter a flooded roadway Turn Around, 
Don't Drown!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 2922 10011 2962 10011 2962 9968 2922 9992

$$

RUNYEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 6:38 AM CDT, 17 minutes earlier.

Area forecast discussion, Aug 12, 6:38 AM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
638 AM CDT Sun Aug 12 2018

.AVIATION...
Ceilings have set in across South Central Texas with DRT being a mix
of VFR/MVFR, AUS holding at MVFR, and the San Antonio terminals
(SAT/SSF) currently at IFR. Improvement will be slow through them
morning with SAT/SSF becoming MVFR by 15z and cigs at all terminals
becoming VFR by mid-day around 18z. Winds will continue to be out of
the southeast today across the area about 10 knots.

AUS and DRT have already seen scattered showers this morning moving
within the vicinity of the terminals while SAT remains dry. Coverage
of showers and thunderstorm activity should increase through the day.
Thunderstorms will also be possible during the afternoon hours
prompting the change from VCSH to VCTS within the TAFs. Precipitation
could last through the afternoon into the overnight hours before
shifting westward late tonight into Monday morning. At this point
have precipitation ending that I-35 terminals around 08z tonight with
the return of MVFR cigs due to the plentiful moisture still over the
area.

&&

.PREV DISCUSSION... /ISSUED 337 AM CDT Sun Aug 12 2018/

SHORT TERM (Today through Monday)...
Upper air analysis last evening showed a low over New Mexico with
weak flow over Texas. A weak pressure gradient at the surface had
winds light and variable. There were two frontal boundaries stalled
across the region. One was across our CWA from northeast to southwest
and the other was to the north of us. The upper low will drift slowly
toward the northeast through this period. PW values from 00Z
soundings were 1.85 inches at DRT and 2.05 inches at CRP. PW is
forecast to remain near or above 2 inches over most of our CWA today.
Convection is likely today with the upper low and stalled surface
boundaries. The best chances for precipitation will be west of a line
from Burnet to Hondo to Carrizo Springs. With the high PW, locally
heavy rain is possible and a few places could see minor flooding
especially places that have had rain over the last couple of days.
Rainfall totals will be one to three inches with isolated spots of
five inches. As the upper low moves away Monday, PW will decrease
across the area. Rain chances will decrease from the southeast. The
area of likely POPs will be confined to the western Edwards Plateau
with only chance and slight chance south and east of there.

LONG TERM (Monday Night through Saturday)...
The upper low will open into a wave and accelerate to the northeast
starting Monday night. This will continue a decrease in our rain
chances. There will only be slight and low end chances POPs Monday
night over the northern Hill Country and Edwards Plateau. The
decreased PW will mean no heavy rain during this period. By Tuesday
the subtropical ridge will begin building back into Texas from the
Gulf bringing dry weather back to the region. The ridge will become
stronger through the rest of the week suppressing convection.
Temperatures will also warm through the week under sunny skies and
subsidence.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              90  75  94  76  96 /  60  40  20  -   -
Austin Bergstrom Intl Airport  90  75  94  75  96 /  60  40  20  -   -
New Braunfels Muni Airport     90  75  94  75  95 /  60  50  20  -   10
Burnet Muni Airport            85  73  90  73  93 /  60  60  30  10  -
Del Rio Intl Airport           85  73  89  76  94 /  80  80  60  30  10
Georgetown Muni Airport        88  74  92  75  96 /  60  50  30  -   -
Hondo Muni Airport             90  74  95  75  97 /  70  60  30  10  -
San Marcos Muni Airport        90  75  93  75  96 /  60  40  20  -   -
La Grange - Fayette Regional   92  76  95  75  97 /  50  20  10  -   10
San Antonio Intl Airport       89  76  94  76  96 /  60  60  20  -   -
Stinson Muni Airport           91  77  95  76  96 /  60  50  20  -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...Treadway
Synoptic/Grids...05
Hazardous weather outlook, Aug 12, 4:14 AM CDT, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
414 AM CDT Sun Aug 12 2018

TXZ171>173-183>194-202>209-217>225-228-130915-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
414 AM CDT Sun Aug 12 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Locally heavy rain is possible today through tonight across the
Southern Edwards Plateau, Hill Country, and Rio Grande Plains.
Rainfall totals of one to three inches are expected with isolated
higher amounts possible. Pockets of localized flooding are
possible, especially across areas that have seen rainfall Friday
and Saturday.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Locally heavy rainfall is possible on Monday across the northern
Rio Grande Plains and Edwards Plateau. An additional half inch of
rain is possible with precipitation on Monday.

No hazardous weather is expected Tuesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Aug 12, 6:17 AM CDT, 38 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
617 AM CDT Sun Aug 12 2018

TXZ171>173-183>192-202>206-217-218-122100-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Kinney-Uvalde-Medina-Bexar-
Comal-Maverick-Zavala-
Including the cities of Llano, Burnet, Georgetown, Del Rio,
Rocksprings, Leakey, Kerrville, Bandera, Fredericksburg, Boerne,
Blanco, San Marcos, Austin, Bracketville, Uvalde, Hondo,
San Antonio, New Braunfels, Eagle Pass, and Crystal City
617 AM CDT Sun Aug 12 2018

...LOCALLY HEAVY RAIN COULD LEAD TO ISOLATED FLASH FLOODING...

Isolated flash flooding is possible today due to heavy rainfall.
An upper level low will interact with a surface boundary to
generate showers and thunderstorms today. Some of these storms
will produce heavy rainfall. Rainfall totals will be one to three
inches with a few places getting up to five inches. This rain
could lead to flash flooding. Places that have received rain over
the last few days will be more prone to flooding.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 5:30 AM CDTAreal Flood AdvisoryEWXBandera, Kinney, Real, Uvalde3 hr
Aug 12, 7:54 AM CDTRiver Flood WarningEWXUvalde7 hr
Aug 12, 9:32 AM CDTFlash Flood WarningEWXKinney3 hr
Aug 12, 12:30 PM CDTAreal Flood AdvisoryEWXKinney2 hr
Aug 12, 1:05 PM CDTAreal Flood AdvisoryEWXUvalde3 hr
Aug 12, 2:10 PM CDTSpecial Weather StatementEWXWilliamson50 min
Aug 12, 4:00 PM CDTAreal Flood AdvisoryEWXUvalde3 hr
Aug 12, 4:12 PM CDTAreal Flood AdvisoryEWXMedina3 hr
Aug 12, 4:47 PM CDTRiver Flood WarningEWXUvalde3 hr
Aug 12, 5:15 PM CDTAreal Flood AdvisoryEWXDimmit3 hr

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.